Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 192, NWS Goodland, KS

July 2, 2005Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2005, 5:06 PM CDT for Sheridan County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 5:06 PM CDT (22:06 UTC)
Expired
Jul 2, 2005, 5:43 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:15 PM CDTHAIL 1Angelus, KSDIME TO QUARTER SIZE HAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-561 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 022206
SVRGLD
KSC179-022300-
/O.NEW.KGLD.SV.W.0192.050702T2206Z-050702T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 600 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ANGELUS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANGELUS AT 510 PM CDT...
  RURAL SOUTHWESTERN SHERIDAN COUNTY AROUND 520 PM CDT... 

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LAT...LON 3933 10073 3913 10073 3912 10032 3932 10032

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 022219
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SAT JUL 2 2005

KSC179-022300-
/O.CON.KGLD.SV.W.0192.000000T0000Z-050702T2300Z/
SHERIDAN KS-
519 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
SHERIDAN COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ANGELUS...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN SHERIDAN COUNTY AROUND 530 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

AT 515 PM CDT QUARTER SIZE HAIL WAS REPORTED IN ANGELUS IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3933 10073 3913 10073 3912 10032 3932 10032

$$

JRM
000 
WWUS53 KGLD 022243
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT JUL 2 2005

KSC179-022252-
/O.CAN.KGLD.SV.W.0192.000000T0000Z-050702T2300Z/
SHERIDAN KS-
542 PM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY IS
CANCELLED...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM HAD WEAKENED BELOW SEVERE LIMITS.

HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH WILL STILL BE 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3933 10073 3913 10073 3912 10032 3932 10032

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:35 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 3:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SAT JUL 2 2005

.DISCUSSION...FORECAST CONCERNS ARE THE POSSIBILITY OF
THUNDERSTORMS EACH AFTERNOON AND EVENING WITH GOOD DAYTIME HEATING
AND NUMEROUS WEAK WAVES MOVING EAST OF THE ROCKIES AND ACROSS THE
HIGH PLAINS THROUGH MAINLY THE FIRST HALF OF THE FORECAST PERIOD.

A SHORT WAVE TROUGH WILL BE MOVING EAST OF THE NORTHERN ROCKIES
OVERNIGHT.  THIS WILL AFFECT PRIMAIRLY THE NORTHERN HIGH PLAINS.
HOWEVER...WEAKER AND LESS DISCERNABLE SHORT WAVE ENERGY WILL BE
MOVING EAST OF THE ROCKIES AND THE CENTRAL HIGH PLAINS LATE THIS
AFTERNOON AND EVEING AHEAD OF THE PRIMARY SHORT WAVE TROUGH.  THIS
SHOULD AID IN ISOLATED SCATTERED THUNDERSTORM DEVELOPMENT ACROSS
PORTIONS OF THE FORECAST AREA.  ACROSS THE NORTHWEST PORTION OF
THE FORECAST AREA...DRYER AIR HAS MOVED IN AT THE SURFACE BEHIND
WHAT APPEARS TO BE A DRYLINE.  THIS DRYER AIR WILL HINDER
THUNDERSTORM DEVELOPMENT ACROSS THAT AREA THIS AFTERNOON AND
EVENING.

THUNDERSTORM ARE EXPECTED TO BE MORE NUMEROUS SUNDAY AFTERNOON AND
EVENING AS STRONGER SHORT WAVE ENERGY MOVES EAST OF THE CENTRAL
ROCKIES IN CONJUCTION WITH A FRONT THAT SWEEPS ACROSS THE FORECAST
AREA AROUND MID DAY.  TEMPERATURES ARE EXPECETED TO BE 5 TO 10
DEGREES COOLER ON MONDAY AS A RESULT OF THE FRONTAL PASSAGE.
TEMPERATURES WILL WARM AGAIN THROUGH THE REMAINDER OF NEXT WEEK.
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH AT
LEAST MID WEEK AS MULTIPLE WEAK IMPULSES CONTINUE TO MOVE EAST OF
THE ROCKIES AND TRACK ACROSS THE TRI-STATE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Jul 2, 11:36 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT JUL 2 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031635-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1036 AM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
MAINLY ALONG AND EAST OF A LINE EXTENDING FROM WRAY TO BURLINGTON
COLORADO TO TRIBUNE KANSAS. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A DRYLINE WILL PUSH EASTWARD OUT OF COLORADO THROUGH THE TRI-STATE
REGION THIS AFTERNOON AND EVENING. AHEAD OF THIS BOUNDARY SOUTHERLY
WINDS WILL TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. STRONG DAYTIME
HEATING WITH TEMPERATURES IN THE 90S TO NEAR 100 TODAY WILL HELP TO
PRODUCE A MODERATELY UNSTABLE ATMOSPHERE.

IN ADDITION AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES
LATE THIS AFTERNOON AND EVENING AND WILL INTERACT WITH THE DRYLINE.
THE FIRST STORMS TO DEVELOP BY EARLY AFTERNOON WILL BE HIGH BASED AND
WILL BE CAPABLE OF PRODUCING STRONG WINDS. AS THE STORMS MOVE
EASTWARD INTO BETTER MOISTURE THE THREAT FOR DAMAGING WINDS AND HAIL
WILL INCREASE. AS THE UPEPR LEVEL DISTURBANCE MOVES EASTWARD OUT OF
THE AREA TONIGHT PRECIPITATION SHOULD END FROM WEST TO EAST BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF COLORADO ONTO THE PLAINS
LATE SUNDAY AFTERNOON. INSTABILITY WILL BE WEAK SO NO SEVERE WEATHER
IS EXPECTED. AS THIS SYSTEM MOVES EAST A LITTLE BETTER CHANCE FOR
STORMS WILL EXIST SOUTH OF INTERSTATE 70 INTO SUNDAY NIGHT.

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD OUT OF COLORADO
BY LATE MONDAY AFTERNOON AND EVENING. WITH MORE LOW LEVEL MOISTURE
AND INSTABILITY PRESENT THERE WILL BE INCREASING CHANCES FOR STRONG
TO SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

FOR TUESDAY THROUGH FRIDAY WEAK UPPER LEVEL DISTURBANCES WILL MOVE
THROUGH THE AREA IN NORTHWEST UPPER FLOW. CHANCES FOR THUNDERSTORMS
WILL DECREASE SOMEWHAT FROM WEDNESDAY AND BEYOND AS A DRIER
ATMOSPHERE AND HIGH BUILDS BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:26 PM CDTSevere Thunderstorm WarningGLDSherman69 min
Jul 1, 8:13 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace62 min
Jul 1, 9:15 PM CDTSevere Thunderstorm WarningGLDLogan24 min
Jul 1, 9:35 PM CDTSevere Thunderstorm WarningGLDGraham19 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningGLDWallace50 min
Jul 2, 5:55 PM CDTSevere Thunderstorm WarningGLDNorton50 min
Jul 2, 6:43 PM CDTSevere Thunderstorm WarningGLDNorton36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.